Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

August 8, 2018Buckingham County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 8, 2018, 6:49 PM EDT for Buckingham County, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 6:49 PM EDT (22:49 UTC)
Expired
Aug 8, 2018, 7:45 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA

County Buckingham County, VA

The radar

The Roanoke radar (KFCX), 159 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS81 KRNK 082249
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
649 PM EDT WED AUG 8 2018

VAZ035-046-047-082345-
Buckingham-Amherst-Appomattox-
649 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN 
APPOMATTOX...EAST CENTRAL AMHERST...AND BUCKINGHAM COUNTIES...

Until 745 PM EDT. 

At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Schuyler to near Amherst. Movement
was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buckingham...
Amherst...
Dillwyn...
Bent Creek...
and Clifford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3762 7826 3733 7849 3736 7858 3740 7859
      3733 7861 3740 7883 3762 7912 3768 7897
      3755 7890 3754 7883 3763 7882 3764 7872
      3770 7869 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2248Z 278DEG 19KT 3780 7862 3762 7906 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:09 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 3:09 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 PM EDT Wed Aug 8 2018

.SYNOPSIS...
An upper-level trough will progress east across the region into
tonight, with scattered thunderstorms progressing eastward with it.
Less showers and thunderstorms expected on Thursday, but the threat
for rain and thunderstorms will increase again Friday into the
weekend. Temperatures should tend near to above average Thursday,
then become near to below average for Friday into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 308 PM EDT Wednesday...Numerous storms, a few
strong/severe capable of gusty/damaging winds and heavy
rainfall, will continue to progress eastward. Radar as of 230 PM
reveal isolated/widely scattered storms along the Blue Ridge
into the foothills, with lines of storms in two main areas: (1)
southeast WV into far southwest VA and (2) across the
Cumblerland Plateau into northern AL. Storms are increasing in
coverage thanks to a convectively-induced vort max now working
its way across the TN valley. While shear profiles are
unimpressive and suggest brief/pulse severe, air mass is already
moderate to strongly unstable with surface-based CAPEs
2500-3000 J/kg and downdraft CAPEs around 700-900 J/kg.
Thunderstorm threat will continue through about 9-10 PM this
evening as ongoing line(s) of storms move east into eastern
Virginia. For late evening/overnight, west downslope flow in the
wake of the storms should help to clear out skies in the
Piedmont toward late evening and with the likelihood that the
ground would be wet, have included patchy mist/fog in the
Piedmont for the overnight hrs. In the western mountains, high
RH in a shallow layer just off the ground progged by NAM/GFS
bufkit soundings suggest a period of mountain low clouds,
perhaps interspersed with light showers. Lows tonight range in
the mid 60s to around 70.

Broad cyclonic flow aloft will exist across the forecast area for
Thursday. While any fog should dissipate by early-mid morning,
leftover low clouds/stratus in the western mountains likely a little
slower to lift, closer to late morning. While temperature profiles
aloft are a little cooler tomorrow, still enough residual moisture
and at least weak/moderate instability to support slight chances for
showers or thunderstorms, but convective coverage should be much
less than today and likely more isolated and garden-variety overall.
Look for mostly sunny to partly cloudy skies by afternoon with highs
in the 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 308 PM EDT Wednesday...

A short wave tracks through the Tennessee Valley and Mid-Atlantic
states Saturday in the amplifying southwest 500MB flow. Weak cold
front will be over Virginia and the Carolinas Thursday and Friday
with a bulk of the deeper moisture south of the Virginia/North
Carolina border. High precipitable water values return by Friday
night with the GFS Precipitation Potential Placement forecast
indicating heavy rain possible in the foothills and piedmont of
Virginia and North Carolina for late Friday night through Saturday.

Even with the front in the area not expecting much of change in
airmass. Bias corrected MAV/MET guidance and National Blend will be
reasonable for temperatures Thursday night through Saturday night.

Confidence was average for timing of precipitation and above
average for all other elements.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 308 PM EDT Wednesday...

Starting this time frame with the closed upper low over the Ohio
Valley and Great Lakes. The low deepens and gradually moves
northeast, eventually becoming an open wave, through Tuesday. Models
are showing good consensus with this pattern. This would result in a
prolonged period of rainfall across the Mid-Atlantic states.
Temperatures will remain summer-like through the period. Following
the upper low, either Tuesday or Wednesday will be a brief push of
drier air into the region.

Confidence was above average for all elements through Monday.
Confidence was below average for Tuesday and Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 102 PM EDT Wednesday...

Generally VFR outside of thunderstorms this aftn-early evening,
and with MVFR-IFR mist/mountain stratus overnight.

Building VFR cumulus with isolated storms presently along the
Blue Ridge/western mountains, but an increase in thunderstorm
coverage toward scattered/numerous is expected as upper-level
disturbance over eastern TN interacts with increasingly unstable
air mass. Window for thunderstorms - a few strong with
temporary IFR visbys and gusty downdrafts producing localized
turbulence, is between 21-02z, earlier in the west and later
side of that window in the Piedmont. Have tried to indicate VCTS
with temporary TSRA to indicate window when temporal threat may
be greatest...but while confidence is moderate to high on storm
development, timing is low/moderate. Likelihood that ground
will be damp from thunderstorms should increase the prospect of
fog in the Piedmont overnight as west winds behind the
expected convective line clear things out, and have indicated
MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain
stratus/MVFR should prevail at Bluefield and potentially at
Lewisburg, which opens question on fog prospects at Lewisburg if
they can't fully clear. Have indicated a tempo MVFR mist at
Lewisburg as a low-confidence hedge, but this may need
refinement. Outside of thunderstorms, winds west-southwest/west
4-7 kts tending light west/northwest overnight.

Any fog burns off by 12z revealing VFR cumulus clouds Thursday.
Stratus at Bluefield may linger until late morning. May see a
few showers or thunderstorms start to develop very late in the
TAF but expected coverage thru 18z didn't warrant mention of
VCSH/VCTS at this point.

Overall confidence in the TAF is moderate.

Extended...

Boundary should spill south by Thursday with the focus for
convection heading into the Carolinas Thursday afternoon into
Friday as the front stalls across the southern Appalachians.

There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the region
which suggests a wet pattern for the Mid-Atlantic and greater
potential for sub-VFR. Just not sure how much of an impact this
will have attm to Cigs/Vsbys this weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 3:21 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
321 PM EDT Wed Aug 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
321 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms containing primarily
damaging winds and heavy rain will be possible through 10 PM this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A renewed potential for heavy rainfall and possible localized
flooding exists for Sunday and Monday.

Otherwise, the probability for widespready hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 5:35 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     3 W FLOYD               36.91N 80.37W
08/08/2018                   FLOYD              VA   911 CALL CENTER

            ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF LAUREL
            BRANCH ROAD AND WEDDLE CREEK ROAD

&&

PW
Local storm report, Aug 8, 5:40 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     5 E CHRISTIANSBURG      37.14N 80.31W
08/08/2018                   MONTGOMERY         VA   911 CALL CENTER

            ONE TREE BLOWN DOWN THAT TOOK DOWN A POWER LINE NEAR THE
            INTERSECTION OF GEORGES RUN ROAD AND MOUNT PLEASANT ROAD

&&

PW
Special weather statement, Aug 8, 6:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT WED AUG 8 2018

NCZ004-005-082300-
Stokes-Rockingham-
614 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES...

Until 700 PM EDT.

At 614 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wentworth to 7 miles southeast of Pine
Hall. Movement was east at 20 mph.

Winds of 30 mph to 40 mph are possible with these storms.

Locations impacted include...
Reidsville...
Wentworth...
Mayodan...
Madison...
and Walnut Cove.

LAT...LON 3626 8022 3649 7990 3638 7953 3624 7953
TIME...MOT...LOC 2214Z 291DEG 18KT 3642 7978 3622 8001

16
Local storm report, Aug 8, 6:15 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     3 SW BOONVILLE          36.21N 80.75W
08/08/2018                   YADKIN             NC   PUBLIC

            ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF MOXLEY ROAD
            AND NORTH OAK RIDGE CHURCH ROAD

&&

PW
Special weather statement, Aug 8, 6:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT WED AUG 8 2018

NCZ006-082315-
Caswell-
616 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN CASWELL COUNTY...

Until 715 PM EDT.

At 616 PM EDT, a strong thunderstorm was located near Jericho, moving
east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Prospect Hill...
Jericho...
Camp Springs...
Topnot...
and Hightowers.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3625 7941 3629 7950 3640 7944 3635 7915
      3624 7916
TIME...MOT...LOC 2216Z 291DEG 17KT 3632 7941

16
Special weather statement, Aug 8, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
649 PM EDT WED AUG 8 2018

VAZ035-046-047-082345-
Buckingham-Amherst-Appomattox-
649 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
APPOMATTOX...EAST CENTRAL AMHERST...AND BUCKINGHAM COUNTIES...

Until 745 PM EDT.

At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Schuyler to near Amherst. Movement
was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buckingham...
Amherst...
Dillwyn...
Bent Creek...
and Clifford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3762 7826 3733 7849 3736 7858 3740 7859
      3733 7861 3740 7883 3762 7912 3768 7897
      3755 7890 3754 7883 3763 7882 3764 7872
      3770 7869 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2248Z 278DEG 19KT 3780 7862 3762 7906

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:52 PM EDTSpecial Weather StatementRNKTazewell53 min
Aug 8, 12:57 PM EDTSpecial Weather StatementRNKTazewell63 min
Aug 8, 1:19 PM EDTSevere Thunderstorm WarningRNKPatrick56 min
Aug 8, 1:35 PM EDTSpecial Weather StatementRNKMontgomery40 min
Aug 8, 1:41 PM EDTSpecial Weather StatementRNKBedford, Campbell49 min
Aug 8, 1:53 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more67 min
Aug 8, 1:55 PM EDTSpecial Weather StatementRNKGiles65 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRNKHenry64 min
Aug 8, 2:14 PM EDTSpecial Weather StatementRNKGrayson46 min
Aug 8, 2:19 PM EDTSpecial Weather StatementRNKFranklin56 min
Aug 8, 2:31 PM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg59 min
Aug 8, 2:43 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville62 min
Aug 8, 2:54 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, Roanoke, City of Radford66 min
Aug 8, 3:05 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski40 min
Aug 8, 3:10 PM EDTSpecial Weather StatementRNKGrayson65 min
Aug 8, 3:16 PM EDTSpecial Weather StatementRNKFranklin, Pittsylvania59 min
Aug 8, 3:39 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin51 min
Aug 8, 3:40 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville49 min
Aug 8, 4:04 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville56 min
Aug 8, 4:09 PM EDTSpecial Weather StatementRNKCampbell66 min
Aug 8, 4:35 PM EDTSpecial Weather StatementRNKPittsylvania55 min
Aug 8, 4:40 PM EDTSpecial Weather StatementRNKCharlotte50 min
Aug 8, 5:03 PM EDTSpecial Weather StatementRNKCampbell27 min
Aug 8, 5:28 PM EDTSpecial Weather StatementRNKCharlotte32 min
Aug 8, 7:22 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham53 min
Aug 7, 8:04 PM EDTSpecial Weather StatementRNKWatauga41 min
Aug 7, 8:11 PM EDTSpecial Weather StatementRNKYadkin49 min
Aug 7, 8:33 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin57 min
Aug 7, 8:45 PM EDTSpecial Weather StatementRNKStokes45 min
Aug 7, 9:01 PM EDTSpecial Weather StatementRNKStokes44 min
Aug 7, 9:34 PM EDTAreal Flood AdvisoryRNKRockingham38 min
Aug 7, 9:50 PM EDTSpecial Weather StatementRNKRockingham25 min
Aug 7, 10:09 PM EDTFlash Flood WarningRNKRockingham3 hr
Aug 8, 12:38 PM EDTSpecial Weather StatementRNKStokes52 min
Aug 8, 1:33 PM EDTSpecial Weather StatementRNKStokes, Surry57 min
Aug 8, 2:06 PM EDTSevere Thunderstorm WarningRNKStokes, Surry43 min
Aug 8, 2:17 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham58 min
Aug 8, 3:12 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham63 min
Aug 8, 3:45 PM EDTSpecial Weather StatementRNKWilkes60 min
Aug 8, 4:20 PM EDTSpecial Weather StatementRNKSurry, Wilkes40 min
Aug 8, 4:58 PM EDTSpecial Weather StatementRNKStokes, Surry, Wilkes, Yadkin47 min
Aug 8, 5:19 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin56 min
Aug 8, 5:33 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes42 min
Aug 8, 5:52 PM EDTFlash Flood WarningRNKStokes, Surry113 min
Aug 8, 6:14 PM EDTSpecial Weather StatementRNKRockingham46 min
Aug 8, 6:16 PM EDTSpecial Weather StatementRNKCaswell59 min
Aug 8, 1:11 PM EDTSpecial Weather StatementRNKMercer49 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.